Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 22, NWS El Paso, TX

June 7, 1997Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 7, 1997, 4:03 PM MDT for Hudspeth County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1997, 4:03 PM MDT (22:03 UTC)
Expired
Jun 7, 1997, 4:50 PM MDT
In force
47 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 133 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.1 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1997-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1997-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1182 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 072201 RRA
SVRELP
TXC229-072250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
403 PM MDT SAT JUN 7 1997

THE NATIONAL WEATHER SERVICE IN EL PASO TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 450 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION ...

IN SOUTHWESTERN TEXAS

   ...HUDSPETH COUNTY
 
AT 401 PM MDT...A SEVERE THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 20 MILES NORTHEAST OF FORT HANCOCK
OR 20 MILES NORTHEAST OF MCNARY MOVING NORTHEAST AT 20 MPH.

 THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

THIS STORM MAY BE ACCOMPANIED BY WINDS GREATER THAN 55 MPH...
HAIL 3/4 INCH OR LARGER...FREQUENT LIGHTNING AND VERY HEAVY
RAIN. PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 12:46 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 7, 12:46 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT SAT JUN 7 1997

SPC WW 391 FOR POSSIBLE TORNADIC ACTIVITY ALL BUT NE CWA.  COORD WITH
ABQ TO LEAVE OTERO COUNTY OUT OF THE WATCH EVEN THOUGH SE CORNER IN
THE DEFINING BOX.  SAT IMGRY SHOWS ROTATING S/WV INTO BOOTHEAL ATTM.
COORD WITH TUS ABT DRY INTRUSION AT H7 DURING DAY TO FURTHER ASSIST
WITH SVR.  MOD SOUNDING YIELDS CAPE...3000+ LI -8...SWEAT 450. GOOD
VEERING WITH HT ON VWP.  FLY IN OINTMENT IS WEAK MID LVL
ROTATION...BUT AGREE WITH WATCH BOX.

NEW ETA KEEPS ACTIVITY GOING THRU TNGT SO HAVE RAISED POPS FOR TNGT.
H5 LOW KICKS NE SUN.  SRN CWA STABILIZES BUT HAVE KEPT A SLT CHC IN
FOR NOW.  SIERRA AND OTERO/SAC MTN ZONES TO REMAIN UNSTABLE SUNDAY
SO LINGERING POPS THERE. BEST MOISTURE CONVRGNC AND LIFT TRANSLATING
EAST TNGT.

FOLLOWED FWC AS FIRST AND ONLY TEMP ITERATION.

RAMEY/06

SILVER CITY           BA  51/ 76/ 48/ 82 6200
TRUTH OR CONSEQUENCES BA  59/ 82/ 56/ 88 5221
ALAMOGORDO            BA  59/ 84/ 56/ 90 3210
CLOUDCROFT            BA  42/ 63/ 39/ 69 4321
LORDSBURG             BA  55/ 86/ 52/ 92 5200
DEMING                BA  55/ 84/ 52/ 90 5200
LAS CRUCES            BA  56/ 83/ 53/ 89 4200
EL PASO               BA  61/ 86/ 58/ 92 4200

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 6:22 PM MDTSevere Thunderstorm WarningEPZHudspeth68 min
Jun 7, 5:38 PM MDTSevere Thunderstorm WarningEPZHudspeth47 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.